Pennsylvania, 2024

Flash Flooding in Pennsylvania, August 3, 2024

August 3, 2024 · NWS BGM · 2 events in 1 county or zone

A weak disturbance in the upper atmosphere slowly moved across the northern tier of Pennsylvania during the afternoon. This feature, along with a stationary frontal boundary at the surface over Northeast Pennsylvania triggered scattered to numerous thunderstorms during the heat of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak disturbance in the upper atmosphere slowly moved across the northern tier of Pennsylvania during the afternoon. This feature, along with a stationary frontal boundary at the surface over Northeast Pennsylvania triggered scattered to numerous thunderstorms during the heat of the day. These storms moved very slowly over the region producing torrential rainfall and causing localized flash flooding in Luzerne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 3, 1:58 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
258 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Scattered showers and thunderstorms will return today,
particularly across northeastern Pennsylvania and into the
Catskills, with localized heavy rainfall possible. Warm and
humid conditions will persist through the weekend, but cooler
temperatures are expected by Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
256 PM Update...

Water vapor imagery shows an upper level trough stalled out over
Western NY/PA. Models all have this feature slowly drifting east
into Central NY tonight, and it slowly shears-out as it drifts
towards New England tomorrow afternoon.

In the meantime, expect weak disturbances embedded in SW flow
aloft ahead of the trough to kick off showers and thunderstorms,
with plenty of moisture to work with, as PWAT values remain
elevated around 1.80 inches. Instability has been more
pronounced south of the NY/PA line today, and the heaviest
thunderstorms will continue to be across NEPA in to the
Catskills through the early evening hours.

Main concern in the very short term is with flash flooding as
storms in NEPA have been training SSW-NNE, dropping some
localized heavy rainfall amounts. Flooding problems are expected
to develop as additional thunderstorms over central PA drift
east into an area already primed from yesterday's rain in
addition to what has been received this afternoon. This next
round of thunderstorms will be a little more progressive, and
once they're through, things will settle down again with precip
tapering off to mostly isolated showers overnight.

Drier air aloft will begin filtering into the area from the west
tomorrow, though we could still see some thunderstorms starting
early in the afternoon, especially across the Catskills and
Poconos.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
High pressure will slowly give way to a cold front diving south into
the region during the day Monday. Most of the day looks dry.
However, enough moisture and lift should be present for the
development of scattered showers and thunderstorms by mid to late
afternoon. Modeled CAPE values of around 1,000 J/KG and 30-40 knots
of modeled 0-6KM  bulk shear suggest the potential for a few of the
thunderstorms to become strong to severe with a threat for gusty
winds. This also supported by some mid-level dry air and steep low
level lapse rates in modeled soundings.

Still a fairly warm airmass in place with modeled boundary layer
temperatures suggesting highs well into the 80's with a few valley
locations hitting 90. Additional heat index does not currently look
to add much to the high temperature staying at or under 95 degrees
during the peak heating hours.

The cold front will continue a slow push southward Monday night
through Tuesday. As a result, several additional rounds of
scattered showers and thunderstorms will be possible with the
favored areas shifting from the NY Thruway Monday afternoon to
NE PA on Tuesday. Modeled soundings look fairly similar over NE
PA Tuesday. Temperatures should be knocked back several degrees
for highs Tuesday after a muggy start in the 60's.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The front currently looks to have enough push with it to move south
of our area by Wednesday leaving only a small chance for a shower or
thunderstorm south of route 17. High pressure currently looks to
build into the region into Thursday. Cooler highs in the 70's after
the frontal passage with lows in the 50's.

Quite a bit of uncertainity is present from later Thursday into next
weekend largely dependent on the depth of a central plains
trough and the track of TD 4. The deeper the trough the more the
track may shift further northwest late in the week bringing us
a PRE heavy rainfall event (CMC,GFS) while a flat zonal flow
would keep anything from TD 4 well to our southeast (ECMWF).
Quite a large spread in ensemble guidance is still present as
well. Highs should be in the 70's most days with lows in the
50's too some low 60's.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase through the afternoon
hours, with convection mainly focused across the Southern Tier
of NY into NEPA and the Catskills. Brief IFR possible in
heaviest downpours, with AVP most favored. Further north, just
lighter showers likely. Expect patchy fog across a wide area
overnight, with only partial clearing leading to decreased
confidence in where minimum visibility will occur. Shower and
thunderstorm chances diminish on Sunday as instability moves
east of most TAF sites, but lingering at AVP.

.Outlook...

Sunday Afternoon...Scattered showers and thunderstorms along
with associated restrictions, mainly NEPA and the Catskills.

Monday through Thursday...Mainly VFR; low chance of showers and
thunderstorms and associated restrictions each day.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 10 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Flood Watch until 10 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MPK/MPH
Hazardous weather outlook, Aug 3, 11:18 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1218 PM EDT Sat Aug 3 2024

NYZ062-PAZ038>040-043-044-047-048-072-041630-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1218 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ022>025-044>046-055>057-041630-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-
1218 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-015>018-036-037-041630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1218 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 2:05 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
305 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Dmg     Honesdale               41.58N 75.25W
08/03/2024                   Wayne              PA   911 Call Center

            wires down on roof of building on Willow
            ave.

&&
Local storm report, Aug 3, 2:14 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
314 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Flash Flood      2 NNW Nanticoke         41.22N 76.01W
08/03/2024                   Luzerne            PA   911 Call Center

            Street being closed off due to water over
            road in West Nanticoke.

&&

AJG

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
August 3, 2:14 PM EST to 5:00 PM EST
Where
Luzerne County, 0.52 mi E of Honey Pot to 0.38 mi NE of Honey Pot
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.220, -76.010

Water over roads in West Nanticoke with several streets closed to traffic.

Flash Flood, Luzerne

When
August 3, 2:18 PM EST to 5:00 PM EST
Where
Luzerne County, 0.69 mi N of Chauncey to 1.04 mi NNE of Honey Pot
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.230, -76.000

Heavy rainfall washed out a portion of North Mill Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210562, 1210563.